A variety of insecticides are used to reduce the numbers of insects on our crops and soils and prevent and treat flea infestations. Carbamates and organophosphates are two such chemicals and are found in flea collars, fly, ant and roach baits as well as topical flea products.
As with any insecticide, overexposure or misuse of the chemical can result in toxicity. The majority of toxicities related to carbamates and organophosphates are due to improper use of the chemical, especially when many different types of insecticides are used at the same time, and overdosing. The canine formula should never be used on cats.
Carbamates and organophosphates are closely related insecticidal chemical compounds and function in a similar fashion by affecting the nerve-muscle junctions. Without a normal nerve impulse through the muscle, the function of the muscle is impaired. Since muscle tissue is present in the intestinal tract as well as the heart and skeleton, various signs may be seen if a pet is exposed to toxic levels of this insecticide.What to Watch For Vomiting
Veterinary care is required to survive a toxic exposure to carbamates or organophosphates.
Diagnosis is based on physical exam findings as well as a history of exposure or access to carbamates or organophosphates. Treatment must be initiated as soon as toxicity is suspected.
Diagnosis based on a blood sample is difficult but can sometimes be accomplished. Hair and skin samples as well as urine can be tested for the presence of insecticides, but laboratory results on these samples take a significant amount of time.
Expect your veterinarian to recommend hospitalization with continuous intravenous fluids. Other treatments may include:
Bathing the pet in lukewarm water with mild dish soap can reduce the amount of topical exposure.
Activated charcoal solution may be administered by your veterinarian if insecticide ingestion is suspected.
Atropine or protopam chloride (2-PAM) can be used to treat carbamate and organophosphate toxicity. Unfortunately, many doses of these antidotes may be required since the insecticide lasts a longer time in the body than the antidote. Repeated doses over a 2 to 5 day period may be needed.
In order to maintain nutritional support, a temporary feeding tube may be needed.
Unfortunately, survival is not guaranteed, even with prompt veterinary care. The earlier treatment is instituted and the more aggressive it is, the better chance your pet has to survive.
Home care for carbamate or organophosphate toxicity is not recommended. Early veterinary treatment is strongly suggested.
After your pet returns home, monitoring for lack of appetite, vomiting, diarrhea, weakness or muscle twitching is crucial. If any of these signs develop, seek veterinary assistance.
Once your dog has recovered from carbamate or organophosphate toxicity, do not re-administer these insecticides for at least six weeks. Recurrence of toxic signs may occur.
The best prevention is to understand how insecticides work and to avoid combining various insecticides. Follow label directions for all insecticides. Do not use flea products made for dogs on your cats.
Do not combine products unless under the instruction of your veterinarian. For example, one common cause of toxicity is to give your cat a flea bath, place a flea collar on him, use a topical flea product and use a flea bomb in your house. All these will combine and could easily result in toxicity.
If used correctly, carbamates and organophosphates are very effective and safe insecticides. The toxicities occur when the products are not used correctly.